Tennessee, 2009

Flash Flooding and Hail in Tennessee, June 15, 2009

June 15, 2009 · NWS MEG · 28 events in 12 counties and zones

A thunderstorm complex developed over Oklahoma during the early morning hours of June 15th, 2009. The complex moved east along a stationary front eventually moving into the Mid-South during the day continuing into the early evening hours on June 15th, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A thunderstorm complex developed over Oklahoma during the early morning hours of June 15th, 2009. The complex moved east along a stationary front eventually moving into the Mid-South during the day continuing into the early evening hours on June 15th, 2009. Many storms became severe producing large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 15, 9:32 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 15, 9:32 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1032 AM CDT MON JUN 15 2009

.UPDATE...

ACTIVE WEATHER DAY IN STORE FOR THE MID-SOUTH WITH THE POTENTIAL
FOR A FEW SEVERE THUNDERSTORMS. UPDATED TO MAKE A FEW MINOR
CHANGES BUT EARLIER FORECAST STILL ON TRACK.

A STRONG UPPER LEVEL RIDGE WAS CENTERED ALONG THE NORTHWESTERN
GULF THIS MORNING WITH THE MID-SOUTH ON THE NORTHERN PERIPHERY OF
THIS RIDGE. UPPER LEVEL HEIGHTS WERE SLOWLY INCREASING WHICH WILL
MAY HELP TO SUPPRESS CONVECTION A LITTLE OVER PORTIONS OF
EAST-CENTRAL AR AND NORTHWEST MS. LOCATIONS SUCH AS CLARKSDALE MS
WILL HAVE THE LEAST CHANCE FOR RAIN. OTHERWISE...A VERY MOIST AND
UNSTABLE ATMOSPHERE WILL COMBINE WITH SEVERAL FEATURES TO CAUSE
SCATTERED TO NUMEROUS THUNDERSTORMS. SURFACE BASED CAPES ARE
FORECAST TO CLIMB TO BETWEEN 4000 AND 5000 J/KG WITH LIFTED
INCITES AROUND MINUS 9 ACROSS MUCH OF THE MID-SOUTH THIS
AFTERNOON. SATELLITE SHOWS AN MESOSCALE CONVECTIVE VORTEX FROM
EARLIER CONVECTION LOCATED OVER EASTERN AR. THIS FEATURE WILL MOVE
INTO NORTHEAST AR...THE MO BOOTHEEL...AND WEST TN THIS AFTERNOON.
MEANWHILE...A SURFACE BOUNDARY STRETCHED FROM NORTHEAST AR ACROSS
SOUTHWEST TN THIS MORNING. THIS BOUNDARY WILL LIFT NORTHEASTWARD
AS A WARM FRONT TODAY. MEANWHILE...CONVECTION HAS ALREADY FIRED
ACROSS PORTIONS OF NORTHWEST TN WHICH IS MOVING TO THE EAST-NORTHEAST.
THINK THESE FEATURES WILL LEAD TO SCATTERED TO NUMEROUS
THUNDERSTORMS OVER MUCH OF THE MID-SOUTH...A FEW SEVERE THUNDERSTORMS
POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

JCL

&&

.PREV DISCUSSION... /ISSUED 346 AM CDT MON JUN 15 2009/

SHORT RANGE...TODAY THROUGH WEDNESDAY NIGHT

A FEW LIGHT SHOWERS WERE MOVING ACROSS NORTHERN ARKANSAS EARLY
THIS MORNING...MOVING INTO WEST TENNESSEE AND THE MISSOURI
BOOTHEEL. A STATIONARY FRONT WAS DRAPED ACROSS SOUTHWESTERN MISSOURI
TO SOUTHWESTERN KENTUCKY. SOUTH OF THE FRONT TEMPERATURES RANGED FROM
THE UPPER 60S TO MID 70S AND DEWPOINTS FROM THE MID 60S TO LOWER
70S. WINDS WERE GENERALLY LIGHT AND VARIABLE.

THUNDERSTORMS OVER WEST-CENTRAL MISSOURI SHOWING SIGNS OF
INCREASING OVER THE PAST HOUR. A DEVELOPING MCV OVER CENTRAL
OKLAHOMA IS TREKKING EASTWARD. THE STORMS/DISTURBANCE MENTIONED
ABOVE WILL RIDE ALONG THE NORTH AND NORTHEAST PERIPHERY OF THE
MID LEVEL HIGH CENTERED OVER SOUTH TEXAS. THUS STEERING FLOW WOULD
BRING THESE FEATURES INTO OUR AREA BY THIS AFTERNOON. MODELS
INDICATE BEST INSTABILITY ALONG AND SOUTH OF THE AFOREMENTIONED
FRONT. BOTH THE NAM AND GFS AGREE THAT CAPES IN EXCESS OF 3500
J/KG AND LI/S OF AT LEAST -6 C WILL OCCUR BY EARLY AFTERNOON OVER
THE MID SOUTH. THUS SEVERE THUNDERSTORMS DEFINITELY POSSIBLE WITH
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL UP TO THE SIZE
OF QUARTERS.

BY TONIGHT...THE MID LEVEL HIGH BUILDS A LITTLE FARTHER EAST. THIS
SHOULD AID IN PUSHING ACTIVITY FARTHER NORTH. THUS HIGHER RAIN
CHANCES WILL OCCUR OVER THE NORTHERN HALF OF THE FORECAST AREA
THROUGH TUESDAY. SOME SEVERE WEATHER IS ALSO NOT OUT OF THE
QUESTION GIVEN THE AMOUNT OF INSTABILITY OVER THIS AREA.

BY WEDNESDAY...THE MID LEVEL HIGH SHOULD BUILD A LITTLE FARTHER
NORTH HELPING TO SQUASH RAIN CHANCES OVER THE AREA. HOT AND HUMID
CONDITIONS WILL PERSIST THROUGH THE WEEK.

AC

LONG RANGE...THURSDAY THROUGH SUNDAY 00Z
ECMWF/GFS MODEL RUN OVERALL IN DECENT AGREEMENT WITH UPPER LEVEL
RIDGING BRINGING VERY HOT TEMPERATURES IN THE MID 90S AND MAINLY
DRY WEATHER TO THE MID SOUTH THURSDAY AND FRIDAY. LONG RANGE
MODELS INDICATE ANOTHER COLD FRONT WILL DROP INTO THE REGION
FRIDAY NIGHT INTO SATURDAY AND CONTINUED SLIGHT TO LOW END CHANCE
POPS DURING THIS TIME FRAME. BEHIND THE FRONT...HIGH PRESSURE WILL
RE- ESTABLISH ITSELF ACROSS THE REGION THROUGH THE REMAINDER OF
THE PERIOD.

CJC

&&

.AVIATION...

12Z TAF CYCLE

SHOWER/THUNDERSTORM ACTIVITY HAS DEVELOPED THIS MORNING ALONG A
SURFACE BOUNDARY NEAR THE TN/KY BORDER AND EXPECTED TO REMAIN OUT
OF TAF SITES THIS MORNING. HOWEVER...WEAKENING CONVECTIVE ACTIVITY
(MCV) OVER EASTERN OKLAHOMA WILL MOVE EAST ACROSS THE LOWER
MISSISSIPPI VALLEY BY THIS AFTERNOON AND COMBINE WITH THE WARM AND
MOIST...UNSTABLE AIRMASS ALREADY IN PLACE AT TAF SITES. AS A
RESULT...WENT WITH PREVAILING VCTS MAINLY AFTER 18Z BUT DIDNT
INCLUDE TEMPOS AT THIS POINT DUE TO TIMING/COVERAGE UNCERTAINTY.
MVFR CONDITIONS SHOULD IMPROVE TO VFR CONDITIONS AT TUP WITHIN THE
NEXT HOUR OR TWO AND MEM/MKL/JBR REMAINING AT VFR THROUGH THE
PERIOD.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  89  75  95  75 /  40  10  20  10
MKL  87  72  93  71 /  50  20  40  10
JBR  89  74  91  73 /  50  20  30  10
TUP  90  71  95  72 /  30  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 15, 9:44 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 AM CDT MON JUN 15 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1044 AM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH THROUGH THIS EVENING. THE BEST TIME FOR SEVERE WEATHER IS
NOW UNTIL 8 PM. THE MAIN THREATS FROM THUNDERSTORMS THAT MOVE ACROSS
THE MID-SOUTH WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH... HAIL
UP TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE
RISK AREA IS IS ALONG AND NORTH OF A HARRISBURG ARKANSAS TO IUKA
MISSISSIPPI LINE. THE MAIN THREATS FROM STORMS THAT DEVELOP ON
TUESDAY WILL BE DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED FOR PORTIONS OF THE AREA
INTO THIS EVENING...AND MAY BECOME NECESSARY OVER MUCH OF THE REMAINDER
OF THE MID-SOUTH. SPOTTER ACTIVATION MAY BE NEEDED TUESDAY.

JCL

In the hours before

Local storm report, Jun 15, 5:13 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
613 AM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     FORREST CITY            35.01N 90.79W
06/14/2009                   ST. FRANCIS        AR   EMERGENCY MNGR

            ONE MOBILE HOME RECEIVED MAJOR DAMAGE. SEVERAL
            OUTBUILDINGS DAMAGED ALONG WITH MINOR DAMAGE AT A LOCAL
            CHURCH.

0640 AM     TSTM WND DMG     4 NE FORREST CITY       35.06N 90.74W
06/14/2009                   ST. FRANCIS        AR   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS NORTH CENTRAL AND NORTHEAST ST
            FRANCIS COUNTY

0714 AM     TSTM WND DMG     CLARKSDALE              34.20N 90.58W
06/14/2009                   COAHOMA            MS   LAW ENFORCEMENT

            TREES DOWN

0715 AM     TSTM WND DMG     6 SW SOUTHAVEN          34.91N 90.07W
06/14/2009                   DESOTO             MS   LAW ENFORCEMENT

            TREES DOWN IN THE SMALL TOWN OF WEST DAYS

0725 AM     TSTM WND DMG     SENATOBIA               34.62N 89.97W
06/14/2009                   TATE               MS   LAW ENFORCEMENT

            TREES DOWN ALONG MARSH STREET IN TOWN

0727 AM     FLASH FLOOD      4 S WYNNE               35.17N 90.79W
06/14/2009                   CROSS              AR   LAW ENFORCEMENT

            WATER CROSSING THE ROAD AT THE INTERSECTION OF HIGHWAY
            350 AND HIGHWAY 1.

0728 AM     TSTM WND DMG     4 SSW LEWISBURG         34.81N 89.84W
06/14/2009                   DESOTO             MS   LAW ENFORCEMENT

            TREES DOWN JUST WEST OF COCKRUM

0730 AM     FLASH FLOOD      TRUMANN                 35.67N 90.52W
06/14/2009                   POINSETT           AR   EMERGENCY MNGR

            SEVERAL STREETS IN TOWN FLOODED

0817 AM     TSTM WND GST     1 N OAKLAND             34.07N 89.91W
06/14/2009  E60.00 MPH       YALOBUSHA          MS   PUBLIC

0840 AM     TSTM WND DMG     JUMPERTOWN              34.71N 88.66W
06/14/2009                   PRENTISS           MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN TOWN

0847 AM     TSTM WND DMG     SELMER                  35.17N 88.59W
06/14/2009                   MCNAIRY            TN   LAW ENFORCEMENT

            LARGE LIMBS DOWN IN TOWN

0900 AM     TSTM WND DMG     2 NW CORINTH            34.96N 88.54W
06/14/2009                   ALCORN             MS   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN

0910 AM     TSTM WND DMG     4 NE CORINTH            34.98N 88.47W
06/14/2009                   ALCORN             MS   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN

0910 AM     TSTM WND DMG     4 S MIDWAY              34.68N 88.23W
06/14/2009                   TISHOMINGO         MS   LAW ENFORCEMENT

            POWER LINES DOWN

0920 AM     TSTM WND DMG     TUPELO                  34.26N 88.73W
06/14/2009                   LEE                MS   BROADCAST MEDIA

            TREES DOWN IN TOWN

&&

JAB
Special weather statement, Jun 15, 8:21 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
921 AM CDT MON JUN 15 2009

TNZ002-151500-
OBION TN-
921 AM CDT MON JUN 15 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  OBION COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES WEST OF TROY AT 921 AM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN OBION COUNTY...INCLUDING LOCATIONS NEAR UNION CITY...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1000 AM CDT.
Local storm report, Jun 15, 9:02 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1002 AM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HAIL             TROY                    36.34N 89.16W
06/15/2009  E0.50 INCH       OBION              TN   PUBLIC

            HAIL DIME SIZED

&&

JAB
Special weather statement, Jun 15, 9:21 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1021 AM CDT MON JUN 15 2009

TNZ020-050>052-151600-
CROCKETT TN-GIBSON TN-HAYWOOD TN-MADISON TN-
1021 AM CDT MON JUN 15 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
BELLS AT 1022 AM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROCKETT...GIBSON...HAYWOOD AND MADISON COUNTIES...
INCLUDING LOCATIONS NEAR HUMBOLDT AND TRENTON...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1100
AM CDT.

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 15:43 UTC.

Open the radar archive at this moment

Event by event

13 hail, 11 thunderstorm wind, 2 lightning, 2 flash flood. Local standard time, as filed.

Hail, Gibson

When
June 15, 9:45 AM CST to 9:50 AM CST
Where
Gibson County, Humboldt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.820, -88.920

Thunderstorm Wind, Gibson

When
June 15, 10:05 AM CST to 10:10 AM CST
Where
Gibson County, Milan to 1.16 mi ESE of Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.920, -88.770

Straight line winds knocked down trees and power lines in Milan. A few traffic lights were out at the intersection of Highway 45 and Highway 70 as a result. In addition, several limbs fell on a house and a fence.

Hail, Carroll

When
June 15, 12:10 PM CST to 12:20 PM CST
Where
Carroll County, 1.32 mi SSW of Trezevant
Measured
0.88 in hail
Reported by
Public
Coordinates
36.001, -88.635

Pea to Nickel size hail fell southwest of Trezevant.

Hail, Dyer

When
June 15, 2:08 PM CST to 2:13 PM CST
Where
Dyer County, 1.28 mi NNW of South Fork
Measured
1 in hail
Reported by
Public
Coordinates
35.947, -89.409

Hail, Crockett

When
June 15, 2:30 PM CST to 2:35 PM CST
Where
Crockett County, 1.07 mi SW of Friendship
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.909, -89.244

Hail, Henderson

When
June 15, 2:37 PM CST to 2:52 PM CST
Where
Henderson County, 3 mi SE of Lexington to 2 mi SE of Lexington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.619, -88.362

Nickel to quarter size hail fell southeast of Lexington.

Hail, Henderson

When
June 15, 2:52 PM CST to 2:57 PM CST
Where
Henderson County, 1.12 mi NE of Middleburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.592, -88.256

Lightning, Henderson

When
June 15, 2:52 PM CST
Where
Henderson County, Lexington
Property damage
$500
Reported by
Newspaper
Coordinates
35.650, -88.400

Lightning struck a tornado siren in Lexington causing the siren to become inoperable.

Hail, Crockett

When
June 15, 2:53 PM CST to 2:58 PM CST
Where
Crockett County, 0.34 mi NW of Coxville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.833, -89.025

Thunderstorm Wind, Crockett

When
June 15, 2:54 PM CST to 2:59 PM CST
Where
Crockett County, 0.5 mi SSE of Bells to 0.75 mi ESE of Bells
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.713, -89.077

Straight line winds destroyed outbuildings and knocked a tree on to a home about 1 mile east of Bells.

Thunderstorm Wind, Decatur

When
June 15, 3:05 PM CST to 3:10 PM CST
Where
Decatur County, 3.3 mi WNW of Lick Skillet to 2.93 mi WNW of Lick Skillet
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.524, -88.251

Straight line winds knocked trees down on Highway 114 in Decatur County near Scotts Hill.

Hail, Madison

When
June 15, 3:20 PM CST to 3:30 PM CST
Where
Madison County, 2.12 mi NW of Jackson to 1.65 mi W of Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.644, -88.854

Nickel to quarter size hail fell across northern portions of Jackson.

Thunderstorm Wind, Madison

When
June 15, 3:20 PM CST to 3:30 PM CST
Where
Madison County, Jackson to 1.19 mi S of Lawrence
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.620, -88.830

Straight line winds knocked down numerous trees and power lines in Jackson. One tree fell onto a garage.

Lightning, Madison

When
June 15, 3:20 PM CST
Where
Madison County, Jackson
Property damage
$1,000
Reported by
Newspaper
Coordinates
35.620, -88.830

Lightning struck police headquarters in Jackson damaging equipment inside the Jackson-Madison County Emergency Management Operations Center.

Thunderstorm Wind, Lauderdale

When
June 15, 4:15 PM CST to 4:30 PM CST
Where
Lauderdale County, Halls to Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.870, -89.400

Straight line winds damaged a roof off of Highway 88 near Halls. In addition, utility poles and power lines were knocked down near Ripley.

Flash Flood, Lauderdale

When
June 15, 4:30 PM CST to 6:00 PM CST
Where
Lauderdale County, Ripley to 1.09 mi WNW of Ripley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.730, -89.550

Heavy rain produced flash flooding around Ripley. Several businesses along Highway 51 were damaged as six to eight inches of water engulfed the inside of the buildings.

Thunderstorm Wind, Haywood

When
June 15, 4:50 PM CST to 5:05 PM CST
Where
Haywood County, Brownsville to 1.27 mi SE of Brownsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.600, -89.270

Straight line winds knocked down several trees in Brownsville. One tree landed on a car on Haywood Street. A church steeple was knocked off the roof by the high winds as well. A business received roof damage and blown out windows from the storm. Wind speeds were estimated at 60 mph.

Hail, Haywood

When
June 15, 4:55 PM CST to 5:00 PM CST
Where
Haywood County, 1 mi W of Brownsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.600, -89.288

Flash Flood, Haywood

When
June 15, 5:05 PM CST to 7:05 PM CST
Where
Haywood County, Brownsville to 1.48 mi SW of Brownsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.600, -89.270

Heavy rain produced flash flooding around Brownsville. Several drainage ditches overflowed onto streets. Sugar Creek also overflowed it's banks making several low water crossings impassable.

Thunderstorm Wind, Haywood

When
June 15, 5:08 PM CST to 5:13 PM CST
Where
Haywood County, 3.36 mi SSW of Woodland to 3.14 mi S of Woodland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.526, -89.126

Straight line winds knocked down large limbs northwest of Mercer in Haywood County.

Thunderstorm Wind, Hardeman

When
June 15, 5:12 PM CST to 5:38 PM CST
Where
Hardeman County, Whiteville to 1.03 mi SE of Silerton
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
35.330, -89.150

Straight line winds knocked down a pear tree in Whiteville. Wind speeds were estimated at 65 mph between Whiteville and Silerton.

Thunderstorm Wind, Madison

When
June 15, 5:13 PM CST
Where
Madison County, 1.26 mi WNW of Mercer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.485, -89.052

Winds were estimated at 60 mph just west of Mercer on Highway 138.

Hail, Chester

When
June 15, 5:37 PM CST to 5:42 PM CST
Where
Chester County, 0.92 mi SE of Masseyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.292, -88.707

Hail, Hardeman

When
June 15, 5:37 PM CST to 5:42 PM CST
Where
Hardeman County, 1.01 mi SE of Silerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.341, -88.806

Thunderstorm Wind, Chester

When
June 15, 5:40 PM CST
Where
Chester County, 3.4 mi SW of Masseyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -88.755

Winds were estimated at 60 mph in Woodville.

Hail, Chester

When
June 15, 5:40 PM CST to 5:45 PM CST
Where
Chester County, 3.39 mi SW of Masseyville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.260, -88.755

Half dollar size hail fell in Woodville.

Hail, McNairy

When
June 15, 5:55 PM CST to 6:00 PM CST
Where
McNairy County, Selmer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.180, -88.600

Thunderstorm Wind, Chester

When
June 15, 6:05 PM CST to 6:10 PM CST
Where
Chester County, Jacks Creek to 1.02 mi ENE of Jacks Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.470, -88.530

Straight line winds knocked down trees in Jacks Creek. One storage trailer was knocked over by the winds as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182961, 182972, 183030, 183215, 183249, 183274, 183303, 184941, 183291, 184538, 183302, 183322, 184939, 184940, 184945, 184943, 183333, 183335, 183337, 183338, 183343, 183339, 183340, 183342, 183344, 183346, 183347, 185473.